Alert archive / Nevada / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 9, NWS Las Vegas, NV

July 3, 2009Clark County, Nevada; Mohave County, Arizona

NWS Las Vegas, NV issued this severe thunderstorm warning at Jul 3, 2009, 4:07 PM PDT for Clark County, Nevada; Mohave County, Arizona. It was in force for 23 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 3, 2009, 4:07 PM PDT (23:07 UTC)
Expired
Jul 3, 2009, 4:30 PM PDT
In force
23 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon

Counties Mohave County, AZ, Clark County, NV

The radar

The Las Vegas radar (KESX), 36 km from the middle of the area, began a volume at 23:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 3, 4:23 PM PDTHAIL 11 Se Boulder City, NVSTORM SPOTTER REPORTED QUARTER-SIZED HAIL IN BOULDER CITY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.1 hours before the alert went out and 285 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2009-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 488 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2009-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
488 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
1069 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KVEF 032307
SVRVEF
AZC015-NVC003-032330-
/O.NEW.KVEF.SV.W.0009.090703T2307Z-090703T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
407 PM PDT FRI JUL 3 2009

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME WEST CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA...
  CENTRAL CLARK COUNTY IN SOUTHERN NEVADA...

* UNTIL 430 PM PDT/430 PM MST/.

* AT 404 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN 
  EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR BOULDER CITY...AND 
  MOVING NORTHEAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...BOULDER BEACH...BOULDER CITY...
  CALLVILLE BAY...HOOVER DAM AND RAILROAD PASS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY. LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3616 11472 3596 11459 3583 11492 3599 11503
TIME...MOT...LOC 2306Z 241DEG 12KT 3596 11488

$$

MORGAN
1 follow-up statement
000 
WWUS55 KVEF 032319
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
419 PM PDT FRI JUL 3 2009

AZC015-NVC003-032330-
/O.CON.KVEF.SV.W.0009.000000T0000Z-090703T2330Z/
MOHAVE AZ-CLARK NV-
419 PM PDT FRI JUL 3 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM
PDT/430 PM MST/ FOR CENTRAL CLARK AND EXTREME WEST CENTRAL MOHAVE
COUNTIES...

AT 417 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 
60 MPH.  THIS STORM WAS LOCATED NEAR BOULDER CITY...MOVING NORTHEAST 
AT 15 MPH. ANOTHER SEVERE STORM WAS DEVELOPING OVER THE EL DORADO 
DRY LAKE BED JUST SOUTH OF RAILROAD PASS...AND THIS STORM WILL ALSO 
BE CAPABLE OF DAMAGING WINDS IN EXCESS OF 60 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HOOVER 
DAM...CALLVILLE BAY AND BOULDER BEACH.

LAT...LON 3616 11472 3596 11459 3583 11492 3599 11503
TIME...MOT...LOC 2318Z 241DEG 12KT 3598 11484

$$

MORGAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 3:33 PM PDT, 34 minutes earlier.

Area forecast discussion, Jul 3, 3:33 PM PDT, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
333 PM PDT FRI JUL 3 2009

.SYNOPSIS...LINGERING MOISTURE ACROSS THE AREA WILL ALLOW FOR
SCATTERED SHOWERS AND THUNDERSTORMS THIS EVENING ACROSS EASTERN
PORTIONS OF THE AREA. AN INFLUX OF DRIER AIR TONIGHT INTO SATURDAY
WILL RESULT IN JUST ISOLATED THUNDERSTORMS SATURDAY AFTERNOON IN
MOHAVE AND LINCOLN COUNTIES. A DRY SOUTHWEST TO WEST FLOW WILL THEN
BECOME ESTABLISHED FROM SUNDAY THROUGH THE MIDDLE OF NEXT WEEK
ALLOWING FOR LITTLE CLOUD COVER AND ALSO CREATING LOCALLY BREEZY TO
WINDY CONDITIONS DURING THE AFTERNOON AND EVENING HOURS.
&&

.SHORT TERM...DRIER AIR HAS CONTINUED TO WORK INTO THE AREA FROM THE
WEST THIS AFTERNOON. BOTH GOES SOUNDERS AND DERIVED PRECIPITABLE
WATER IMAGERY INDICATE THE AMOUNT OF MOISTURE IN A TOTAL ATMOSPHERIC
COLUMN HAS DECLINED. WITH THE DRIER AND MORE STABLE AIR IN PLACE
ACROSS THE WESTERN HALF OF THE CWFA IT HAS BEEN DRY AND RELATIVELY
CLOUD FREE THIS AFTERNOON AND IT SHOULD REMAIN THAT WAY THIS EVENING
INTO TONIGHT. FURTHER EAST FROM A LINE FROM THE LINCOLN-NYE BORDER
SOUTH TO NEAR ESSEX AND POINTS EAST ENOUGH MOISTURE AND INSTABILITY
REMAINS AND THIS IS WHERE WE HAVE SEEN CONVECTION DEVELOP TODAY.
OTHER THAN THE HEATING OF THE DAY AND TERRAIN AND PERHAPS AN OUTFLOW
BOUNDARY THAT COULD DEVELOP THERE IS NOTHING REALLY TO DRIVE
CONVECTION PAST THIS EVENING SO EXPECT ACTIVITY TO QUIET DOWN AFTER
SUNSET. THE MAIN HAZARDS IN STORMS WILL BE GUSTY WINDS AS THE
LOW-LEVELS REMAIN DRY...HAIL AND/OR LOCALLY HEAVY DOWNPOURS.

AN UPPER LOW OFF THE COAST OF CALIFORNIA GETS EJECTED NORTHEAST INTO
NORCAL TONIGHT AND THIS WILL HELP TO TURN THE FLOW ALOFT MORE
SOUTHWESTERLY ON SATURDAY USHERING IN EVEN FURTHER DRYING TO THE
CWFA. PWATS DROP BELOW THREE-QUARTERS OF AN INCH AS A RESULT.
INSTABILITY IS RATHER MARGINAL WITH LI/S BETWEEN -1 AND +2 ACROSS
THE EASTERN HALF OF THE AREA. IN ADDITION...AN UPPER RIDGE BUILDS
NORTH FROM THE SOUTH BRINGING IN WARMING ALOFT WHICH WILL FURTHER
HELP TO STABILIZE THINGS. OVERALL THERE IS JUST ENOUGH INSTABILITY
AND MID-LEVEL MOISTURE TO POP A THUNDERSTORM IN LINCOLN AND MOHAVE
COUNTIES SO HAVE LEFT IN SLIGHT CHANCE POPS HERE. PAST EXPERIENCES
HAVE SHOWN THAT EVEN THOUGH MOISTURE LOOKS MINIMAL THESE AREAS TEND
TO BE HOLD OUTS FOR THINGS TO DRY OUT ENOUGH TO COMPLETELY DISCOUNT
CONVECTION. WITH RISING HEIGHTS...WARMING ALOFT AND THE AIR MASS
BECOMING MORE DRY ADIABATIC...HIGH TEMPS WILL RETURN TO AROUND
NORMAL FOR 4TH OF JULY ACTIVITIES.

AN UPPER RIDGE CENTERED OFF THE COAST OF BAJA BUILDS ACROSS THE AREA
ON SUNDAY ALLOWING FOR FURTHER WARMING WITH HIGH TEMPS A LITTLE
ABOVE NORMAL. DRY SOUTHWEST TO WEST FLOW ALOFT WILL RESULT IN
FURTHER DRYING WITH LITTLE CLOUD COVER EXPECTED. BY MONDAY BOTH THE
ECMWF AND GFS DRIVE AN UPPER LOW INTO BRITISH COLUMBIA AND THIS WILL
HELP TO SUPPRESS THE RIDGE BUT IT WILL STILL REMAIN DRY WITH TEMPS
STILL AT OR A LITTLE ABOVE NORMAL AS TEMPS ALOFT REMAIN AS WARM AS
THEY ARE ON SUNDAY AND INCREASING SOUTHWEST FLOW IN THE AFTERNOON
MAY MIX THINGS A LITTLE BETTER.

.LONG TERM...ONLY MINOR ADJUSTMENTS MADE TO THE GRIDS TODAY SINCE
THERE WAS LITTLE CHANGE TO THE MODEL FORECAST FOR THE TUESDAY
THROUGH FRIDAY TIME PERIOD. MODELS FORECAST A BROAD UPPER TROUGH OFF
THE PACNW COAST WHICH WILL KEEP MOSTLY DRY CONDITIONS OVER THE
SOUTHWEST. HEIGHTS AND THICKNESSES LOWER ACROSS THE CWA TUESDAY AND
WEDNESDAY AS THE UPPER TROUGH MOVES INTO THE NORTHWEST CONUS. THIS
SHOULD ALLOW FOR SOME COOLING...ESPECIALLY ON WEDNESDAY. LOCALLY
GUSTY AFTERNOON WINDS ARE EXPECTED TO DEVELOP TUESDAY AND WEDNESDAY.
&&

.AVIATION...FOR MCCARRAN...THUNDERSTORMS TO THIS POINT HAVE REMAINED
WELL EAST AND SOUTH OF THE VALLEY BUT AN ISOLATED STORM IS STILL
POSSIBLE OVER THE LOCAL MOUNTAINS THIS AFTERNOON AND EARLY EVENING.
CLOUDS TO GENERALLY BE SCT AOA 8K FT. SCATTERED THUNDERSTORMS WILL
CONTINUE ALONG THE PEACH SPRING CORRIDOR WITH ISOLATED STORMS ALONG
THE MORMON MESA CORRIDOR UNTIL 03Z. LIGHT EAST WINDS GENERALLY UNDER
8 KTS TURNING SOUTHWEST THIS EVENING. WINDS WILL BE GUSTY AND
ERRATIC NEAR ANY SHOWERS.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SCATTERED THUNDERSTORMS OVER MOHAVE COUNTY TO CONTINUE
WITH ISOLATED STORMS ELSEWHERE GENERALLY EAST OF A NORTH/SOUTH LINE
FROM RACHEL NEVADA TO ESSEX CALIFORNIA THROUGH 03Z. CLOUDS WILL
GENERALLY BE SCT-BKN AOA 8K FT EAST AND CENTRAL AND AOA 12KFT WEST.
WINDS SHOULD REMAIN BELOW 12KTS AWAY FROM THUNDERSTORMS...BUT COULD
GUST TO OVER 40KTS NEAR STORMS.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

STACHELSKI/SALMEN

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Jul 3, 6:19 AM PDT, 9 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
619 AM PDT FRI JUL 3 2009

AZZ001>003-036-CAZ519>527-NVZ014>022-040000-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
619 AM PDT FRI JUL 3 2009 /619 AM MST FRI JUL 3 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER SCATTERED
SHOWERS AND THUNDERSTORMS ARE EXPECTED FOR FORM ONCE AGAIN THIS
AFTERNOON MAINLY EAST OF A NORTH/SOUTH LINE FROM RACHEL NEVADA TO
ESSEX CALIFORNIA. THESE THUNDERSTORMS HAVE THE POTENTIAL OF
PRODUCING LOCALLY HEAVY RAINFALL...GUSTY WINDS...AND HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER ISOLATED
AFTERNOON AND EVENING THUNDERSTORMS WILL OCCUR SATURDAY ACROSS
MAINLY LINCOLN AND MOHAVE COUNTY. DRY CONDITIONS ARE THEN LOOKED
FOR AREAWIDE SUNDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER,
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jul 3, 2:13 PM PDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
213 PM PDT FRI JUL 03 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 PM     HEAVY RAIN       ROBINSON TANK RAWS      36.48N 112.84W
07/03/2009  M1.15 INCH       MOHAVE             AZ   MESONET

            THE ROBINSON TANK RAWS MEASURED 1.15 INCHES OF RAIN IN AN
            HOUR FROM A THUNDERSTORM.

&&

STACHELSKI
Local storm report, Jul 3, 4:00 PM PDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
400 PM PDT FRI JUL 03 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HEAVY RAIN       14 NE WIKIEUP (MWPA3)   34.88N 113.47W
07/03/2009  M2.76 INCH       MOHAVE             AZ   MESONET

            THE WAGON BOW ALERT GAUGE MEASURED 2.17 INCHES OF RAIN IN
            AN HOUR FROM A THUNDERSTORM. IN ABOUT 30 MINUTES 2.00
            INCHES OF RAIN WAS REPORTED.

0350 PM     HEAVY RAIN       9 E CEDAR HILLS         35.16N 113.64W
07/03/2009  M1.50 INCH       MOHAVE             AZ   MESONET

            THE BIG SANDY RIVER ALERT GAUGE MEASURED 1.50 INCHES OF
            RAIN IN AN HOUR FROM A THUNDERSTORM.

&&

STACHELSKI

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 8:39 PM PDTSevere Thunderstorm WarningVEFLincoln66 min
Jul 3, 4:27 PM PDTSevere Thunderstorm WarningVEFClark33 min
Jul 2, 5:13 PM PDTSevere Thunderstorm WarningVEFMohave32 min
Jul 2, 6:07 PM PDTAreal Flood AdvisoryVEFMohave85 min
Jul 3, 2:22 AM PDTSevere Thunderstorm WarningVEFMohave38 min
Jul 3, 3:00 AM PDTSevere Thunderstorm WarningVEFMohave60 min
Jul 3, 4:38 AM PDTFlash Flood WarningVEFMohave93 min
Jul 3, 1:28 PM PDTSevere Thunderstorm WarningVEFMohave47 min
Jul 3, 3:31 PM PDTAreal Flood AdvisoryVEF119 min
Jul 3, 4:03 PM PDTFlash Flood WarningVEFMohave117 min

Nearby

Severe Thunderstorm Warnings in Nevada, 2009Severe Thunderstorm Warnings in Arizona, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.